Statistics from Altmetric.com
We describe a case of acetazolamide induced acidosis associated with the precipitation of a hyperosmolar state in a diabetic patient 6 weeks after routine phacoemulsification. While renal tubular acidosis is well reported with acetazolamide, this case suggests that a direct diuresis induced acidosis can also have significant effects, producing serious complications when acetazolamide is prescribed to a diabetic patient, and those with renal impairment, with important implications for prescribing.
A 47 year old female patient underwent technically uncomplicated left phacoemulsification with intraocular lens implant in 2002. Medical history included insulin dependent diabetes since 1971. She had treated, stable proliferative diabetic retinopathy, relatively mild diabetic nephropathy (proteinuria with a stable creatinine in the region of 140 μmol/l for several months), and mild diabetic autonomic neuropathy. Serum urea had been slightly raised in the past, though had normalised. Serum electrolytes were also within normal limits. The patient was compliant with instructions and blood glucose had been well controlled over many years with regular subcutaneous insulin, no episodes of ketoacidosis or a non-ketotic hyperosmolar state.
Six weeks after cataract surgery she developed left cystoid macular oedema. Confirmed by fundus fluorescein angiography, treatment was started with topical ketorolac and frequency of postoperative topical steroid increased. Treatment was later started with acetazolamide 250 mg orally twice a day, with instructions to drink lots of sugar free fluids to compensate for the diuretic effect. Arrangements were made for regular monitoring of her electrolyte status.
The patient started to progressively deteriorate over the next few days, reporting a massive diuresis. She required emergency admission 6 days after starting treatment. Biochemical results are shown in table 1. Subcutaneous insulin was administered and acetazolamide discontinued. A sliding scale of insulin and intravenous saline drip were commenced to resuscitate her. Full blood count was normal, with no evidence of neutrophilia. Arterial blood gas analysis is shown in table 2. This shows that she had a metabolic acidosis. Arterial blood pH 7.3 after initial resuscitation implies that she was even more acidotic before fluid resuscitation. The hyperglycaemia, absence of ketones, and raised osmolality led to the diagnosis of hyperglycaemic hyperosmolar non-ketotic syndrome (HONK)
The patient stabilised rapidly overnight, with normal blood gases, blood glucose, and an improving serum creatinine of 141 μmol/l by the next day. A sliding scale was discontinued 2 days following admission, when she was recommenced on a subcutaneous insulin regimen and discharged as an inpatient.
This case suggests that the diuretic induced mechanism for acetazolamide acidosis can be a cause of severe metabolic acidosis in susceptible patients, and that the diuresis can be severe enough to precipitate a life threatening diabetic crisis. Carbonic anhydrase inhibitors such as acetazolamide affect the metabolism of carbonic acid, bicarbonate, and carbon dioxide within the proximal tubule cell, inducing a slight diuresis.1 It is rare for severe metabolic acidosis to develop outside advanced renal failure, chronic dialysis, in the elderly and those on nephrotoxic drugs.2–6 While the patient’s renal impairment was only moderate with serum creatinine at 140 μmol/l, when acutely unwell it approached 150 μmol/l, a level which would have necessitated referral to a renal specialist to plan end stage renal replacement therapy.2,4,5 This is because patients with diabetic nephropathy tend to do less well than those with other causes of renal impairment and, in fact, renal dialysis may in any case be required at relatively low levels of creatinine such as less than 200 μmol/l.5
Most reports in the literature do not specify the underlying pathophysiological mechanism causing metabolic acidosis with acetazolamide. Some cases have been suspected to be the result of a biochemical effect operating at an enzymatic level to increase urinary loss of bicarbonate producing a metabolic acidosis—for example, renal tubular acidosis, and potentially also lactic acidosis, damage to the tricarboxylic acid cycle, ketosis and inhibition of pyruvate carboxylase.2,7 However, the biochemical results in this patient, together with the rapidity of acidosis, do not suggest a tubular origin for the acidosis.2 Instead the patient displayed an alternative mechanism that accounts for the metabolic acidosis. This was causing the physiological effect of diuresis causing loss of excess body water in a diabetic patient. Further, there was no history of biguanide use; metformin is an oral hypoglycaemic agent that can cause lactic acidosis to the extent that it is contraindicated with a creatinine level of 150 μmol/l or more.
Basic physiological work suggests that a diuresis induced acidosis can be a significant factor with acetazolamide.8 Biochemical results in this patient directly correspond to those obtained when healthy subjects have been given three 250 mg doses of acetazolamide.8 Acute clinical doses of the drug cause a change in body fluid compartments leading to a moderate isosmotic hypovolaemia with an intracellular volume expansion as well as metabolic acidosis.8 Three 250 mg doses of acetazolamide in healthy men are associated with a significant 1.7 litres reduction in body water, compartmentalised as a significant reduction in extracellular water and increase in intracellular water.8 In this patient such a diuresis would have been significant enough when occurring over a few days to produce enough loss of body water to precipitate dehydration and lactic acidosis despite her drinking large volumes of fluids. Physiological stress of this nature is a well known stimulus that can precipitate a diabetic crisis in a susceptible patient, the massive rise in blood glucose largely accounting for the high osmolality in the patient. Hyperglycaemic hyperosmolar non-ketotic syndrome (HONK) does occur, although less commonly than ketoacidosis, in insulin dependent diabetics.9 This makes plausible the postulate that acetazolamide was the culprit. Theoretically, a diabetic ketoacidosis is also possible, though we are unaware of specific reports to date in this context. HONK is arbitrarily defined as serum osmolality >320 mOsm/kg and a blood glucose level >33 mmol/l, without excessive ketones, and was clearly induced by the stress of diuresis in this patient, with which it is associated. It would also have compounded the patient’s existing dehydration. Mortality from HONK can be as high as 40% despite hospital admission.9
It is possible that the precise mechanism of metabolic acidosis seems not to have been considered in most case reports as treatment was, in many ways, unaffected. Alternately, it may be that the effect reported in this case is extremely rare. However, the clinical findings in this case are supported directly by correlation with the findings of basic physiological work on the pharmacodynamics of acetazolamide, together with work on the pathophysiology of HONK.8,9 This suggests that the observations made on this case are certainly of much broader significance and raise an issue of concern about the drug’s prescription in both diabetes and renal failure. While manufacturer’s recommendations for acetazolamide in Britain include contraindications to its use in suprarenal dysfunction, they do not issue cautions for its use in diabetics. Thus this case’s principal value lies in evaluating current prescribing practice, particularly as diabetics are a very common group of patients in ophthalmic practice, and acetazolamide is not uncommonly prescribed in many different areas of clinical ophthalmology, as well as by other clinicians. Until further data are forthcoming, including data on newer slow release formulations, good practice should be to prescribe the drug with especial caution in diabetics, particularly for those conditions, including this case, where its prescription is not routine. In the context of its use in diabetes it is also certainly worth comparing acetazolamide with other carbonic anhydrase inhibitors. One of the other carbonic anhydrase inhibitors that have been used in clinical ophthalmology is methazolamide. The latter is associated with a less profound reduction in intraocular pressure, but also less acidosis.6,10
This case should also serve as a reminder that patients with any level of renal impairment are a group that are vulnerable to acetazolamide toxicity. The data sheet and electronic medicines compendiums state that acetazolamide is contraindicated in marked kidney and liver dysfunction, suprarenal gland failure, and hyperchloraemic acidosis. The British National Formulary is less specific and states that it is contraindicated in renal impairment. We would suggest that diabetic patients with a creatinine level of 140 μmol/l are at quite high risk of nephrotoxic drug reactions, though caution should be exercised in even mild renal impairment.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.